SUBSCRIBE

Breaking News on Supplements & Nutrition - EuropeUS edition

News > Research

Read more breaking news

 

 

The dangers of mineral supplements

02-Dec-2002

Taking large doses of popular mineral and vitamin supplements over a long period of time can have a major impact on health, according to a recent report.

Researchers writing in a recent issue of the Journal of Pediatric Hematology/Oncology highlight the dangers of over-the-counter supplements, and suggest that medical practitioners should note a patient's supplement usage upon examination.

The authors describe a 17-year-old boy who reported severe tiredness and other symptoms after taking large daily doses of zinc supplements for six to seven months in an attempt to treat his acne. The patient did, however, increase his dosage of the supplement to more than four times the originally recommended level.

The high levels of zinc in the blood eventually caused anaemia, leukopenia, and neutropenia, a condition in which the amount of neutrophils, a type of white blood cell which fight infection and play a critical role in healing, in the blood is abnormally low.

The report continues that the anaemia and neutropenia resolved six months after he stopped taking the zinc.

Authors warn that taking high doses of vitamin and mineral supplements has become common and that this case shows that excessive zinc intake can have toxic effects. They conclude that questions about patients' use of vitamin and mineral supplements should be asked when medical histories are taken.

Key Industry Events

 

Access all events listing

Our events, Events from partners...